Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Newman's theorem for compact Riemannian manifolds

Author: Mei Chin Ku
Journal: Proc. Amer. Math. Soc. 58 (1976), 343-346
MSC: Primary 57E15; Secondary 53C20
MathSciNet review: 0415645
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: M. H. A. Newman has shown the following theorem: Let $ M$ be a connected topological manifold with a given metric. Then there is an $ \varepsilon > 0$ such that for every nontrivial action of a compact Lie group $ G$ on $ M$, there exists an orbit of diameter at least $ \varepsilon $. We obtain the best possible estimate of $ \varepsilon $ for the isometric actions of $ G$ on compact connected Riemannian manifolds.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57E15, 53C20

Retrieve articles in all journals with MSC: 57E15, 53C20

Additional Information

Keywords: Cut locus, geodesic, infinitesimal variation, Ricci tensor, sectional curvature
Article copyright: © Copyright 1976 American Mathematical Society